Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

On transversality with deficiency
and a conjecture of Sard


Authors: Carlos Biasi and Osamu Saeki
Journal: Trans. Amer. Math. Soc. 350 (1998), 5111-5122
MSC (1991): Primary 57N75; Secondary 57R45, 55M10
DOI: https://doi.org/10.1090/S0002-9947-98-02088-1
MathSciNet review: 1458297
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $f : M \to N$ be a $C^{r}$ map between $C^{r}$ manifolds $(r \geq 1)$ and $K$ a $C^{r}$ manifold. In this paper, by using the Sard theorem, we study the topological properties of the space of $C^{r}$ maps $g : K \to N$ which satisfy a certain transversality condition with respect to $f$ in a weak sense. As an application, by considering the case where $K$ is a point, we obtain some new results about the topological properties of $f(R_{q}(f))$, where $R_{q}(f)$ is the set of points of $M$ where the rank of the differential of $f$ is less than or equal to $q$. In particular, we show a result about the topological dimension of $f(R_{q}(f))$, which is closely related to a conjecture of Sard concerning the Hausdorff measure of $f(R_{q}(f))$.


References [Enhancements On Off] (What's this?)

  • [C1] P. T. Church, Differentiable open maps on manifolds, Trans. Amer. Math. Soc. 109 (1963), 87-100. MR 27:4245
  • [C2] P. T. Church, On points of Jacobian rank $k$, Trans. Amer. Math. Soc. 110 (1964), 413-423. MR 28:624
  • [C3] P. T. Church, On points of Jacobian rank $k$. II, Proc. Amer. Math. Soc. 16 (1965), 1035-1038. MR 31:6241
  • [DK] S. K. Donaldson and P. B. Kronheimer, The geometry of four manifolds, Oxford, 1990. MR 92a:57036
  • [GG] M. Golubitsky and V. Guillemin, Stable mappings and their singularities, Graduate Texts in Math. vol.74, Springer-Verlag, New York, Heidelberg, Berlin, 1973. MR 49:6269
  • [H] M. W. Hirsch, Differential topology, Graduate Texts in Math. vol.33, Springer-Verlag, New York, Heidelberg, Berlin, 1976. MR 96c:57001
  • [HW] W. Hurewicz and H. Wallman, Dimension theory, Princeton Univ. Press, Princeton, 1941. MR 3:312b
  • [M] J. Munkres, Obstructions to the smoothing of piecewise-differentiable homeomorphisms, Ann. of Math. 72 (1960), 521-554. MR 22:3005
  • [S1] A. Sard, The measure of the critical values of differentiable maps, Bull. Amer. Math. Soc. 48 (1942), 883-890. MR 4:153c
  • [S2] A. Sard, Images of critical sets, Ann. of Math. 68 (1958), 247-259. MR 20:6499
  • [S3] A. Sard, Hausdorff measure of critical images on Banach manifolds, Amer. J. Math. 87 (1965), 158-174. MR 30:3958
  • [Sp] E. H. Spanier, Algebraic topology, McGraw-Hill, New York, San Francisco, St. Louis, Toronto, London, Sydney, 1966. MR 35:1007
  • [W] H. Whitney, Differentiable manifolds, Ann. of Math. 37 (1936), 645-680.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 57N75, 57R45, 55M10

Retrieve articles in all journals with MSC (1991): 57N75, 57R45, 55M10


Additional Information

Carlos Biasi
Affiliation: Departamento de Matemática, ICMSC-USP, Caixa Postal 668, 13560-970, São Carlos, SP, Brazil
Email: biasi@icmsc.sc.usp.br

Osamu Saeki
Affiliation: Department of Mathematics, Faculty of Science, Hiroshima University, Higashi- Hiroshima 739, Japan
Email: saeki@top2.math.sci.hiroshima-u.ac.jp

DOI: https://doi.org/10.1090/S0002-9947-98-02088-1
Received by editor(s): November 14, 1996
Additional Notes: The second author has been partially supported by CNPq, Brazil, and by the Grant-in-Aid for Encouragement of Young Scientists (no. 08740057), Ministry of Education, Science and Culture, Japan.
Article copyright: © Copyright 1998 American Mathematical Society

American Mathematical Society